Why Does Acetominophen Make My Existing Headache Worse Instead Of Better?

Question

Asked by luv2boys

Why Does Acetominophen Make My Existing Headache Worse Instead Of Better?

i have about 4-6 headaches a year and mostly take ibupofen/aleve for them which works well. However, a few times over the past few years I have found myself without ibuprofen and had to resort to taking Tylenol for my mild to moderate headache. Each time I take Tylenol for an existing headache when ibuprofen was not available, it makes my headache get worse!! Is this an allergy? This is not due to rebound as I only have about 4-6 headaches a year, and have only had to take tylenol about 4 times in the past 5 years but each time, my headache will turn into a 10 out of 10 headache. Once I get my hands on some ibuprofen, the headache is gone in 20 min. This happens with regular tylenol or any other medication with tylenol in it such as Lortab.

Answer

Hi luv2boys,

Although headache is not listed as a potential side for acetaminophen, it certainly can be one. Ibuprofen, an NSAID, is a one over-the-counter choice for Migraine pain and current thinking is NSAIDs may help with inflammation during an attack. The doctors we work with don't usually recommend acetaminophen for Migraine due to its medication overuse risk, and non-inflammatory properties.

Did that help? And please mention this to your doctor when you see him.

Answered by Nancy Harris Bonk